Medicines That Can Cause Tinnitus

Medicines That Can Cause Tinnitus

Many prescription and nonprescription medicines can cause ringing in the ears (tinnitus). A few examples are:

  • Aspirin, ibuprofen (such as Advil or Motrin), and naproxen (such as Aleve).
  • Some blood pressure and heart medicines.
  • Some antidepressants.
  • Some cancer medicines.

If ringing in the ears occurs after you have taken a medicine:

  • Call the doctor who prescribed the medicine to determine whether you should stop taking the medicine or take a different one. An appointment may not be needed.
  • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.
ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedJanuary 11, 2012

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use . How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.